Illinois, 2024

Tornado and Hail in Illinois, February 8, 2024

February 8, 2024 · NWS ILX · 13 events in 7 counties and zones

As a deep area of low pressure tracked slowly northeastward across the Upper Midwest, a warm front surged northward through central Illinois on February 8th. Thanks to strong southerly flow in the wake of the front, near record high temperatures in the lower to middle 60s were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

As a deep area of low pressure tracked slowly northeastward across the Upper Midwest, a warm front surged northward through central Illinois on February 8th. Thanks to strong southerly flow in the wake of the front, near record high temperatures in the lower to middle 60s were observed. With modest instability in place and increasing deep-layer wind shear ahead of an approaching upper wave, scattered supercell thunderstorms developed across the Illinois River Valley during the late afternoon and evening. One of the cells produced an EF-1 tornado in northern Marshall County near Henry that tracked northeastward into Putnam County. Other storms dropped hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 8, 1:52 PM CST, 1 hour 46 minutes earlier. Its key messages:

  • 20-30% chance of thunderstorms late afternoon for areas near/north of Peoria. Marginal risk (level 1 of 5) for severe hail and damaging wind gusts.
  • South winds gusting 40-45 mph into this evening before gradually diminishing.
  • Near record warm high temperatures in the 60s today and Friday.
  • Low confidence (30% chance) of accumulating snow Sunday night and Monday, favoring our southern counties.
Area forecast discussion, Feb 8, 1:52 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
152 PM CST Thu Feb 8 2024

.KEY MESSAGES...

- 20-30% chance of thunderstorms late afternoon for areas
  near/north of Peoria. Marginal risk (level 1 of 5) for severe
  hail and damaging wind gusts.

- South winds gusting 40-45 mph into this evening before gradually
  diminishing.

- Near record warm high temperatures in the 60s today and Friday.

- Low confidence (30% chance) of accumulating snow Sunday night
  and Monday, favoring our southern counties.

&&

.DISCUSSION...
Issued at 152 PM CST Thu Feb 8 2024

Latest water vapor imagery showed a deep upper low centered over
southern MN, and a separate zone of channeled vorticity from
northern MO into eastern IA. As this southerly wave overspreads
the warm sector across western and northern IL, isolated
convection is forecast to develop late afternoon/early evening.
The thermodynamic environment will be characterized by weak
instability (500-900 J/kg MUCAPEs) and strong deep layer shear
near 60 kt. Some limiting factors to convective coverage are weak
convergence (near unidirectional south-southwest winds surface to
500 mb) and marginal near surface moisture - dewpoints struggling
into the upper 40s currently. RAP/HRRR have consistently shown
dewpoints rising to 50-52F over western IL by late afternoon, and
if this occurs we should see low topped supercells develop around
4 pm in the Galesburg to Peoria vicinity with storms racing
northeast out of the CWA within a couple hours. Hail and damaging
wind gusts are possible in the few storms that develop. Cannot
rule out a tornado given the strength of deep layer shear but
limiting factors are poor low level helicity and a deeply mixed
boundary layer - high LCLs above 3k feet.

Strong gradient south winds are affecting the CWA this afternoon
in a tight pressure gradient between 990 mb low pressure over
western MN and 1026 high over eastern NC. Have had a few gusts
near 45 mph so far, and these will continue into early evening
before gradually diminishing. Issued a Special Weather Statement
(SPS) this morning to cover this hazard.

Temperatures have surged to unseasonably warm levels, lower 60s
at 1 pm where skies have cleared west of I-55 and mid-upper 50s
farther east where mid clouds are still present. Given a couple
more hours of heating some locations west of I-55 will have near
record highs in the mid 60s. Near record warmth will continue
Friday, as we remain in the warm sector ahead of a slow to advance
cold front. Winds to be much lighter Friday, likely under 10 mph
especially over western IL where a col region sets up during the
afternoon. The front is forecast to cross the region Friday night
with a wave of low pressure along it, and have 30-50% PoPs for
scattered showers. Just enough instability to include slight
chance (20%) of thunderstorms east of I-57 after midnight.

Post-frontal cold advection begins to bring temps down on
Saturday, though still well above normal mid 40s to mid 50s highs.
Cool/slightly above normal airmass looks to dominate the region
Sunday through Tuesday. A southern stream shortwave lifting into
the Ohio Valley Sunday night and Monday is forecast to spread
precipitation back north across southern and into central IL. With
the cooler airmass in place, snow or a rain/snow mix is expected.
ECMWF shift of tails continues to show the higher end of ensemble
guidance with accumulating snow over southern to eastern IL,
though the signal is weaker than areas farther southwest in MO.
Of course warm ground and marginal boundary layer temperatures
will be factors to keep in mind ahead of this system.

25

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1146 AM CST Thu Feb 8 2024

South winds will continue to be strong across all the central IL
terminals this afternoon and evening with 30-35 kt gusts common.
Winds gradually veer southwest during the evening with gusts
diminishing after 05-08z. Mainly mid level/VFR clouds to impact
the region into tonight, though KDEC-KCMI will be favored to have
a period of MVFR ceilings this afternoon, then another round of
MVFR affecting eastern IL overnight will be close to KCMI and
included SCT mention for now. A few hours of isolated TSRA will be
near KPIA-KBMI late afternoon and have VCTS mention, will amend
if trends show either terminal will be impacted (KPIA more likely
than KBMI).

25

&&

.CLIMATE...
Issued at 1246 PM CST Thu Feb 8 2024

Record Highs Thu Feb 8:

Peoria........63/1990
Springfield...65/2001+
Lincoln.......63/1925

Record Highs Fri Feb 9:

Peoria........65/1943
Springfield...66/2009+
Lincoln.......65/1943

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 8, 3:04 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CST Thu Feb 8 2024

ILZ027>031-037-092115-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-
304 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

There is a 30% chance of thunderstorms late this afternoon and early
evening. Should they form, they would be capable of brief large
hail, damaging winds, and perhaps a tornado. The severe weather risk
level is 1 out of 5.

Into this evening, south winds will gust to 35 to 45 mph, causing
difficult travel on west to east oriented roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding on the Illinois River near Peoria will subside this
weekend. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 7 PM.

Expected storm motion is toward the northeast around 45 mph.

ILZ036-040-041-047-049-050-092115-
Fulton-Schuyler-Mason-Cass-Scott-Morgan-
304 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

South winds will gust 35-45 mph into this evening, causing
difficult travel on west to east oriented roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding on the Illinois River from Meredosia downstream will
subside this weekend, but will continue upstream through next week.
Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-048-051>057-061>063-066>068-071>073-092115-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Sangamon-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
304 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

South winds will gust 35-45 mph into this evening, causing
difficult travel on west to east oriented roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow accumulations are possible Sunday night and Monday,
especially near and south of I-70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

In the hours before

Special weather statement, Feb 8, 9:59 AM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Lincoln IL
959 AM CST Thu Feb 8 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-090000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown,
Petersburg, Winchester, Jacksonville, Springfield, Taylorville,
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville,
Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney,
and Lawrenceville
959 AM CST Thu Feb 8 2024

...Strong south winds this afternoon and evening...

South winds will gust up to 45 mph this afternoon and evening. This
will create difficult travel for high profile vehicles, especially on
east west roads. In addition, lightweight unsecured outdoor objects
will blow around and small tree branches will be blown down. These
higher wind gusts will diminish from the west this evening.

25

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Knox

When
February 8, 3:38 PM CST to 3:43 PM CST
Where
Knox County, Galesburg
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.950, -90.370

Hail, Peoria

When
February 8, 3:49 PM CST to 3:54 PM CST
Where
Peoria County, Brimfield
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.830, -89.880

Hail, Peoria

When
February 8, 3:51 PM CST to 3:56 PM CST
Where
Peoria County, Brimfield
Measured
0.75 in hail
Reported by
Public
Coordinates
40.830, -89.880

Hail, Marshall

When
February 8, 4:19 PM CST to 4:24 PM CST
Where
Marshall County, 2.7 mi ENE of La Prairie Center
Measured
0.75 in hail
Reported by
Public
Coordinates
41.030, -89.550

Thunderstorm Wind, Marshall

When
February 8, 4:35 PM CST to 4:36 PM CST
Where
Marshall County, 0.52 mi E of Lacon
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.020, -89.390

Tornado, Marshall

When
February 8, 4:40 PM CST to 4:44 PM CST
Where
Marshall County, 3.49 mi S of Henry to 3.5 mi ESE of Henry
Rating
EF1
Path length
3.65 mi
Path width
100 yd
Continued into
Putnam, Il (DVN)
Reported by
NWS Storm Survey
Coordinates
41.070, -89.360

A tornado touched down in a field about 3 miles south of Henry at 4:40 PM CST. The tornado tracked northeastward through rural northern Marshall County, damaging numerous trees and a few farm outbuildings before crossing into southern Putnam County between County Road 1220 North and Illinois Highway 18 at 4:44 PM CST.

Hail, Marshall

When
February 8, 4:42 PM CST to 4:47 PM CST
Where
Marshall County, Henry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -89.370

Hail, Fulton

When
February 8, 4:45 PM CST to 4:50 PM CST
Where
Fulton County, St David
Measured
0.75 in hail
Reported by
Public
Coordinates
40.480, -90.050

Hail, Peoria

When
February 8, 5:10 PM CST to 5:15 PM CST
Where
Peoria County, Mapleton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.570, -89.730

Hail, Peoria

When
February 8, 5:20 PM CST to 5:25 PM CST
Where
Peoria County, Bellevue
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -89.680

Hail, Mason

When
February 8, 5:30 PM CST to 5:35 PM CST
Where
Mason County, Manito
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.420, -89.770

Hail, Woodford

When
February 8, 5:40 PM CST to 5:45 PM CST
Where
Woodford County, Metamora
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.780, -89.350

Hail, Tazewell

When
February 8, 5:41 PM CST to 5:46 PM CST
Where
Tazewell County, 3 mi SE of South Pekin
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.469, -89.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151608, 1151609, 1151611, 1151612, 1151621, 1151606, 1151613, 1151618, 1151616, 1151615, 1151620, 1151617, 1151619.